Nevada, 2016

Heavy Snow in Nevada, April 24 to 25, 2016

April 24 to 25, 2016 · NWS LKN · 2 events in 2 counties and zones

A spring storm brought heavy snow to portions of northern Nevada. In northern Elko county 10 to 20 inches were reported in the mountains and higher elevation valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A spring storm brought heavy snow to portions of northern Nevada. In northern Elko county 10 to 20 inches were reported in the mountains and higher elevation valleys. The Ruby Mountains and East Humboldt Range got up to a foot of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 24, 1:03 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 24, 1:03 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
203 PM PDT SUN APR 24 2016

.SYNOPSIS...A COUPLE MORE STORMS WILL IMPACT THE GREAT BASIN THIS
WEEK. THE FIRST ONE IS BRINGING VALLEY RAINS THIS EVENING...WHICH
WILL CHANGE OVER TO SNOW LATE TONIGHT. TRAVEL WILL BE IMPACTED
MONDAY MORNING AND AFTERNOON ON MANY SUMMITS AND HIGHER ELEVATION
VALLEY AREAS. PRECIPITATION LATER THIS WEEK IS EXPECTED TO BE
RAIN IN THE VALLEYS WITH MORE SNOW TO THE MOUNTAINS.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. TROUGH ENERGY DIGGING IN
ACROSS THE GREAT BASIN TONIGHT INTO MONDAY WILL SPREAD MODERATE
AMOUNTS OF MOISTURE ACROSS THE CWA BEFORE EXITING TO THE EAST
MONDAY EVENING. EXPECT VALLEY RAINS THIS EVENING TO CHANGE OVER TO
SNOW LATE TONIGHT INTO MONDAY MORNING DOWN TO AROUND 4500
FEET...WHICH WILL MEAN ALL BUT THE LOWEST VALLEY LOCATIONS. NOT
EXPECTING MUCH IF ANY SNOW ACCUMULATIONS ON ROADWAYS BELOW 5500
FEET UNLESS A HEAVY SNOW SHOWER DEVELOPS...ALTHOUGH GRASS AND
OTHER SLIGHTLY COOLER SURFACES MAY SEE SOME ACCUMULATIONS. MOST
VALLEY LOCATIONS WITH ELEVATIONS ABOVE 5500 FEET SHOULD SEE 1-5
INCHES OF SNOW BY MONDAY AFTERNOON. LOCATIONS ALONG THE NORTHERN
SLOPES OF MOUNTAINS SUCH AS SPRING CREEK IN ELKO COUNTY MAY SEE
HIGHER SNOW AMOUNTS DUE TO UPSLOPE ENHANCEMENT WITH THE NORTHERLY
WINDS. AS FOR NORTHERN ELKO COUNTY AND THE RUBY MOUNTAINS...THE
WINTER WEATHER WATCHES HAVE BEEN ELEVATED TO WINTER STORM
WARNINGS...WITH SLIGHT ADJUSTMENTS TO THE TIMING OF THE EVENT.
ADDITIONALLY...WIND ADVISORIES HAVE BEEN ISSUED FOR HUMBOLDT AND
NORTHWESTERN NYE COUNTIES FOR MOST OF THE DAY ON MONDAY AS
NORTHWESTERLY WINDS RISE WITH THE TIGHTENING OF SURFACE GRADIENTS
ALONG WITH MID-LEVEL WINDS MIXING DOWN.

SHOWERS TAPER OFF MONDAY NIGHT INTO TUESDAY AS NORTHWESTERLY FLOW
MOVES IN OVER THE GREAT BASIN. BY TUESDAY NIGHT ANOTHER TROUGH WILL
DIG IN ALONG THE WEST COAST...WITH MORE PRECIPITATION MOVING INTO
NORTHERN AND CENTRAL NEVADA WEDNESDAY. THIS NEXT SYSTEM WILL BE
WARMER HOWEVER...WITH MOST VALLEY PRECIPITATION FALLING AS RAIN.
MOUNTAINS WILL SEE MORE SNOW.

.LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY THE PERIOD LOOKS
UNSETTLED WITH BELOW AVERAGE TEMPERATURES. MODEL AGREEMENT IS OK
ON THE OVERALL PATTERN BUT STILL DISAGREE ON SYNOPTIC AND
MESOSCALE DETAILS.

SPECIFICALLY...AS A 500MB SHORTWAVE RIDGE EXISTS THE
STATE...ANOTHER SYSTEM DIVES SOUTH ALONG THE SIERRAS
MTNS...FORMING ANOTHER 500MB CLOSED LOW OVER SOUTHWESTERN NV BY
WEDNESDAY NIGHT...WITH THE APPARENT SFC LOW NEAR VEGAS. THIS WILL
SPREAD PRECIP IN THE WESTERN AREAS BEGINNING WEDNESDAY
AFTERNOON...PUSHING EASTWARD ACROSS CENTRAL NEVADA WEDNESDAY
NIGHT. BY THURSDAY...ANOTHER SHORT WAVE WILL DIVE SOUTH INTO THE
BASE OF THE TROF...WHICH IN TURN DIGS THE MAIN 500MB LOW SOUTHEAST
INTO NORTHERN AZ. THERE ARE DISAGREEMENTS ON HOW FAR SOUTHWARD
THIS SHORTWAVE WILL GO..AND THEREFORE WHERE THE 500MB LOW ENDS UP
BY THURSDAY EVENING. ADDITIONALLY...THEY ALSO DISAGREE AND FAR
WESTWARD THE 500MB CLOSED LOW FROM THE SYSTEM THAT JUST HIT THE
STATE ON MONDAY AND TUESDAY GETS PULL BACKWARDS INTO MONTANA.
DESPITE THESE DISAGREEMENTS...CENTRAL NV WILL SEE THE GREATEST
IMPACT FROM THE SYSTEM WITH SOME AREAS PICKING UP OVER 1 INCH OR
MORE OF EQUIVALENT PRECIP WEDNESDAY NIGHT THROUGH THURSDAY. TOO
EARLY TO SAY WHERE THE FRONTAL OR WRAP AROUND BAND WILL SET
UP...BUT LIKELY SOMEWHERE IN NE NYE OR WHITE PINE COUNTY AREAS.
THE OTHER CHALLENGE WITH THIS SYSTEM IS SNOW LEVELS. IT CURRENTLY
LOOKS WARMER THAN THE PREVIOUS ONE SO ELEVATIONS BELOW 6500 FT
SHOULD SEE ALL RAIN; HOWEVER...SOME WINTER HEADLINES ARE LIKELY
REQUIRED FOR THE HIGHER ELEVATIONS INCLUDING SOME SUMMITS. FURTHER
NORTH...SHOWERS ARE EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY WITH
MUCH LIGHT AMOUNTS OF QPF. WRAP AROUND MOISTURE FROM THE TWO 500MB
LOWS TO THE EAST CONTINUE THE SHOWER CHANCES IN EASTERN NV ON
FRIDAY...ALBEIT LESS THAN ON THURSDAY. WESTERN AREAS ARE LIKELY TO
REMAIN DRY WITH SLIGHTLY WARMER TEMPS ON FRIDAY. BY SATURDAY...A
WEAK FRONTAL SYSTEM DIGS SOUTHEAST INTO NORTHERN NV UNDERNEATH THE
NW FLOW ALOFT...PRODUCING SOME SHOWERS ONCE AGAIN IN MAINLY
EASTERN NV. FINALLY...ON SUNDAY..THIS FRONTAL SYSTEM DEVELOPS
ANOTHER CLOSED 500MB LOW...BUT THIS TIME ITS IN UTAH SO THE
EFFECTS ARE MINIMAL WITH MAINLY KEEPING SFC AND FLOW ALOFT OUT OF
THE NORTH OR NORTHWEST ON SUNDAY WITH A SHOWER OR TWO ALONG THE
UT/NV BORDER.

AS FOR TEMPS...MAINLY 40S AND 50S ON WEDNESDAY AND THURSDAY UNDER
QUITE A BIT OF CLOUD COVER AND PRECIP BEFORE WARMING TO NEAR OR IN
THE 60S ON FRIDAY. UPPER 50S TO UPPER 60S ON SATURDAY AND SUNDAY
WITH A FEW LOCATIONS HITTING THE 70S IN NW NYE AND NW HUMBOLDT
COUNTY ON SUNDAY.

&&

.AVIATION...DETERIORATING CONDITIONS THIS EVENING AND OVERNIGHT
FOR ALL SITES. SHOWERS AND/OR PERIODS OF RAIN SHOULD HIT KWMC
FIRST BEFORE KELY AND KEKO EXPERIENCE LATER TONIGHT AS CIGS LOWER
TO MVFR...AND EVENTUALLY IFR. CHANGE OVER TO SNOW IS NOT
EXPECTED TO OCCUR UNTIL TOMORROW MORNING FOR KELY AND KEKO;
HOWEVER...NO ACCUMULATION IS EXPECTED ON RUNWAYS DUE TO WARM
SURFACES AND AIR TEMP REMAINING SLIGHTLY ABOVE FREEZING. AS FOR
KWMC AND KTPH...SNOW IS NOT EXPECTED...HOWEVER THE NORTHERLY WINDS
WILL INCREASE THROUGHOUT THE PERIOD...HITTING 30 MPH SUSTAIN BY
EARLY TOMORROW MORNING. AS EXPECTED...ICING AND TURBULENCE WILL
ALSO BE AN ISSUE ALOFT.

&&

.HYDROLOGY...RIVERS CREEKS AND STREAMS HAVE BEEN FLOWING WITHOUT
MUCH INCIDENT THIS SPRING SEASON AND IT HAS BEEN NICE TO HAVE THE
WATER BACK. HOWEVER WITH THE EXPECTED NEW SNOWFALL...PERIODS OF RAIN
ON SNOW...AND PROJECTED WARMER TEMPERATURES BY THE MIDDLE OF NEXT
WEEK...SOME CREEKS RUNNING OFF THE MOUNTAINS MAY EXCEED BANK-FULL.
LAMOILLE CREEK AND MARTIN CREEK ARE TWO NAMED CREEKS TO WATCH IF
SNOW-MELT ESCALATES HOWEVER THERE ARE NUMEROUS SMALL CHANNELS
ORIGINATING IN THE MOUNTAINS THAT MAY CAUSE FLOODING ISSUES OR
SOGGY ROADWAYS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM PDT MONDAY
FOR NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE.

WIND ADVISORY FROM 9 AM TO 5 PM PDT MONDAY FOR HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM PDT MONDAY FOR
NORTHEASTERN NYE COUNTY-NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY-SOUTH CENTRAL ELKO COUNTY-SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY-SOUTHWESTERN ELKO COUNTY-WHITE PINE
COUNTY.

WIND ADVISORY FROM 5 AM TO 11 PM PDT MONDAY FOR NORTHWESTERN NYE
COUNTY.

&&

96/85/85
Hazardous weather outlook, Apr 24, 1:33 PM PST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT MON APR 24 2016

NVZ030-031-033>041-251200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
233 PM PDT MON APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WRAP AROUND MOISTURE WILL CONTINUE TO PRODUCE AREAS OF RAIN AND SNOW
WITH ACCUMULATIONS LIKELY IN NORTHERN ELKO COUNTY...RUBY MOUNTAINS..
AND WHITE PINE COUNTY...WITH ACCUMULATIONS POSSIBLE ABOVE 5500 FEET
IN REMAINDER OF ELKO COUNTY. VERY STRONG NORTHERLY WINDS SHOULD
CONTINUE IN NORTHERN NYE COUNTY...THEREFORE WIND ADVISORY REMAINS IN
EFFECT THROUGH THE NIGHT.
.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAIN AND SNOW CONTINUE ON TUESDAY WITH ADDITIONAL SNOW ACCUMULATION
IN THE MORNING. THERE IS ANOTHER STORM EXPECTED TO BRING MORE
PRECIPITATION WEDNESDAY THROUGH FRIDAY. THIS ONE TAKES AIM AT
CENTRAL NEVADA WITH SNOWFALL ACCUMULATION ABOVE 7500 FEET.
A THIRD WEAKER SYSTEM MAY HIT EASTERN NEVADA ON SATURDAY WITH MORE
MOUNTAIN SNOW AND VALLEY RAIN. ADDITIONALLY...WITH A SUBSTANTIAL
LATE SEASON SNOWPACK...POSSIBLE ADDITIONAL RAIN AND SNOW...AND
WARMER TEMPERATURES EXPECTED...THERE IS POTENTIAL FOR SOME FLOODING
ISSUES AS STREAMS FLOW STRONG OFF THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, N Elko Cnty

When
April 24, 3:00 PM PST to April 25, 6:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Wild Horse Reservoir reported 14 inches of new snow. Many SNOTEL sites received between 10 and 20 inches of snow.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
April 24, 4:00 PM PST to April 25, 6:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Up to a foot of snow was reported by SNOTEL sites.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623697, 623700.